ssri's frequently cause sedation but it almost always goes away when you reduce dose so I would suggest trying that first. You might also benefit from therapy at the same time because the combination of therapy and medications is the best medicine. You can get some immediate help online at www.masteringstress.com.
For my depression I took fluvoxamine 50mg, mianserin 60mg and clonazepam 2mg before sleep for 10 years, after failing single drug therapy. I found Prozac, Citalopram, Sertaline, Paroxetine, Venlafaxine, Mirtazapine, and Monclobemide could not replace Fluvoxamine. It indicates that different SSRIs has different effect on a particular individual. I deny failing prozac and Celexa means the rest of the SSRIs is contraindicated. Amitriptyline, imipramine, clomipramine, nortriptline, dothiepin, doxepin, Maprotiline could not replace mianserin. Diazepam, lorazepam, chlordiazepoxide, Buspirone, Alprazolam, Bromazepam, and Pinazepam could not replace clonazepam. I think your tiredness may be part and partial of your recurred depression rather than side effect of your SSRIs. I found by trial and error, if allowed, one could find a suitable drug for a particular individual. Of course Wellbutrin which belongs to a different class is worth a try. You can always try Sertaline, Paroxetine, Venlafaxine in case Wellbutrin does not work. Now I have successfully weaned off Fluvoxamine because I have been taking antidepressant for an adequate period of time. I think you should take antidepressant for a longer period before quitting it very slowly, while looking for the earliest signs of recurrence. I think you should go on with your cognitive therapy to get rid of irrational believes. you can try insight therapy too. I wish you every success in the adjustment of your medicine and thoughts.
I hope you have a very good doctor who can work with you, because proper dosing is half the battle to finding a drug that works well for you. As was noted in other responses, severe fatigue could be a symptom of the depression or could be overdosing. When I started medication, my dr. started me on very low doses and then inched me up every few days until I got a good response without sedation.
I responded to Effexor but got high blood pressure from it; also lost sexual response. Switched to Wellbutrin -- had no discontinuation response to Effexor probably because I was simultaneously starting on Wellbutrin. Everyone's different; you really need to experiment with the support of a good doctor.
One thing I wanted to comment on: that "up-down" response (feel good one day, then crashing) sounds like cycling, even if you are not manic. I had that response to antidepressants at first. I had amazingly good response, and then I would be back in the throes of deep depression very suddenly. Cycling is characteristic of some atypical depressions. For me what worked was adding a stabilizer (I used lithium), which did the trick. After about a year with the stabilizer, I was able to discontinue that and only keep with the antidepressant.
You may have an unrealistic expectation about going off the drugs. Research is indicating that people need much longer on antidepressants to avoid a relapse--at least 6 months to a year, and maybe as much as two years. With your history, you may not be able to go off easily. Anyone with two or more major depressions is very much at risk of relapse without the medication. I am in this boat myself, and although there are times I really hate having to be on medication, I am so grateful for the benefits, I get over the impulses to go off. Certainly, if you do decide to go off after a period of time, you need to taper the drugs with the support of a doctor.
Finally, to reinforce what was said above: find a good therapist who can help you in conjunction with the medicine. At the very least--work through your feelings about being on medication!! Really, therapy can make you feel stronger and more free.